Utah, 2010Drought in Utah, February 1 to 28, 2010
February 1 to 28, 2010 · NWS GJT · 7 events in 7 counties and zones
Drought conditions remained largely unchanged across eastern Utah throughout the month of February.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions remained largely unchanged across eastern Utah throughout the month of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:17 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 31, 9:17 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
917 PM MST SUN JAN 31 2010
.UPDATE...QUICK UPDATE FOR THE OVERNIGHT PERIOD TO INCREASE CLOUD
COVER ACROSS EASTERN UTAH AND PORTIONS OF WESTERN COLORADO AS LOW
STRATUS CONTINUES TO DEVELOP OVER THIS AREA. ALSO ADDED MENTION OF
FOG FOR THE VALLEYS OF EASTERN UTAH AND WEST CENTRAL COLORADO WITH
SEVERAL SURFACE REPORTING SITES ALREADY INDICATING REDUCED
VISIBILITIES. NO OTHER CHANGES ATTM.
&&
.PREV DISCUSSION.../ISSUED 311 PM MST SUN JAN 31 2010/
.SHORT TERM...TONIGHT THROUGH TUESDAY...
WATER VAPOR IMAGERY HIGHLIGHTING CLOSED LOW CENTERED OVER
NRN ID/SRN MT CONTINUING ITS NEWRD MOVEMENT THRU REMAINDER OF MT
THIS AFTN. IR SATELLITE LOOP CLEARLY SHOWS ASSOCD UPPER LEVEL
DISTURBANCE/TROF TRAILING FROM LOW PRESSURE HAS MOVED THRU MUCH OF
CWA AND PRODUCED VERY SCATTERED SNOW SHOWERS WITH PASSAGE. TROF HAS
VERY LITTLE DYNAMICS TO WORK WITH AND NOT MUCH MOISTURE SO ANY PRECIP
WILL BE SHORT-LIVED AND NOT PRODUCE ANY APPRECIABLE AMTS.
IN FACT...AREAS SOUTH OF I-70 WILL MAINLY SEE PARTLY SUNNY
SKIES WITH CLOUDS BECOMING MORE PREVALENT THE FURTHER N ONE
GOES. AS WIND BECOMES MORE NWLY TONIGHT...MODELS CONTINUE TO PICK UP
ON OROGRAPHIC LIFT OVER NRN MTNS THRU MON AFTN. TOTAL SNOW AMOUNTS
LOOK TO BE 2 TO 4 INCHES ATTM. UNFORTUNATELY...WEAK TROF
WILL NOT HAVE ENOUGH ENERGY TO SCOUR OUT MOST VALLEYS. THIS MEANS
FOG AND LOW STRATUS WILL CONTINUE FOR VALLEYS THROUGH REMAINDER OF
SHORT-TERM.
BY MONDAY...HIGH PRESSURE BUILDS IN THOUGH LOWER ELEVATIONS WILL
STILL CONTEND WITH INVERSIONS AND TEMPS SEVERAL DEGREES BELOW
NORMAL. HIGHER ELEVATIONS SHOULD SEE SUNNY SKIES AND TEMPS NEAR
NORMAL.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
AN ENHANCED SUBTROPICAL JET STREAM CONTINUES TO MAKE ITS PRESENCE
FELT...EVEN INTO THE CENTRAL ROCKIES. THERE IS GOOD AGREEMENT
BETWEEN GFS EC AND SREF...THOUGH THE 18Z NAM IS SLOWER WITH
MOISTURE RETURN ON WEDNESDAY AND WEDNESDAY NIGHT.
TUESDAY NIGHT-WEDNESDAY: RIDGE AXIS OVERHEAD DE-AMPLIFIES AS A
SPLITTING NEGATIVELY-TILTED PACIFIC TROUGH WORKS ONSHORE. MOISTURE
BEGINS TO SURGE UP FROM THE SW WITH BOTH THE NAM AND GFS INCREASING
PRECIPITABLE WATER VALUES TO 0.5 INCH NEAR THE FOUR-CORNERS BY
WEDNESDAY AFTERNOON. BUT THE NAM PRODUCES AN EAST WIND AT 700MB
ACROSS THE SOUTH THAT WOULD SLOW THE MOISTURE ADVECTION NORTHWARD.
WEDNESDAY NIGHT-THURSDAY NIGHT: SPLIT TROUGH PASSAGE IN THE
AFTERNOON BRINGS COLD ADVECTION TO -27C AND DRIER AIR ABOVE 500MB.
GFS AND EC CONTINUE TO PRODUCE SNOWFALL ACROSS NW-FACING SLOPES.
FRIDAY-SATURDAY: DIRTY RIDGE AXIS BUILDS IN FROM THE WEST...THOUGH NW
FLOW COULD STILL PRODUCE SOME LIGHT SNOWFALL ACROSS THE NORTH.
SUNDAY: THE NEXT NEGATIVELY-TILTED SPLITTING PACIFIC TROUGH MAKES
LANDFALL...AGAIN BRINGING INCREASING MOISTURE FROM THE SW.
&&
.AVIATION...
AFTER RATHER DULL AND GREY MORNING...ALL TAF SITES REPORTING VFR
CONDITIONS EXCEPT KVEL WHICH CONTINUES TO REPORT LOW STRATUS CLOUDS
CAUSING MVFR CIGS. UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH
CWA HAS INCREASED CLOUD COVER FOR AREAS N OF I-70 THOUGH CIGS REMAIN
VFR. THEREFORE...MAIN CONCERN WILL BE FOG FORMATION AND
LOW STRATUS OVERNIGHT AND MONDAY MORNING AS SYSTEM MOVING THRU
WILL NOT BE STRONG ENOUGH TO SCOUR OUT VALLEYS. MAIN AREAS OF CONCERN
WILL BE KVEL AND KGJT AS LOW VIS AND CIGS MAY CAUSE IFR CONDITIONS.
BY MID-MORNING...EXPECT KVEL AND KGJT TO BE MVFR...IF NOT VFR.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE.......JDC
SHORT TERM...TGR
LONG TERM....JOE
AVIATION.....TGR
Hazardous weather outlook, Jan 31, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SUN JAN 31 2010
COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SUN JAN 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP FROM WEST TO EAST TODAY AS THE NEXT STORM
APPROACHES. SNOW WILL BECOME WIDESPREAD OVER THE NORTHERN AND CENTRAL
COLORADO MOUNTAINS...ESPECIALLY ALONG THE CONTINENTAL DIVIDE BY THIS
EVENING...WITH A CHANCE OF SNOW ELSEWHERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE OVER THE FAVORED NORTHERN MOUNTAINS THROUGH
MONDAY...DIMINISHING FROM THE WEST. BY LATE MONDAY AFTERNOON...
MODERATE SNOW AMOUNTS WILL BE POSSIBLE...ESPECIALLY OVER THE PARK AND
GORE RANGES THAT INCLUDE VAIL AND RABBIT EARS PASS.
WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF SNOW OVER
THE SOUTHERN MOUNTAINS...BUT DECREASE THURSDAY NIGHT AND FRIDAY.
THE WEATHER SYSTEM IS EXPECTED TO BE WEAK AND POTENTIAL SNOWFALL
WILL BE LIGHT.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Drought, Eastern Uinta Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area, except for the northeast corner of Daggett County where moderate drought conditions had developed by the end of the month.
Drought, Eastern Uinta Basin
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area.
Drought, Tavaputs Plateau
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area.
Drought, Grand Flat and Arches
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area.
Drought, La Sal & Abajo Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area.
Drought, Canyonlands / Natural Bridges
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Drought conditions across the area remained unchanged throughout the month, with moderate drought across the south and abnormally dry conditions across northern portions of the area.
Drought, Southeast Utah
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Drought conditions across the area remained unchanged throughout the month, with moderate drought across the south and abnormally dry conditions across northern portions of the area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Colorado, February 1 to 28, 201021 events
- Heavy Snow and Winter Weather in Texas, February 1 to 3, 201011 events
- Drought in Hawaii, February 1 to 28, 20108 events
- Drought in Texas, February 1 to 8, 20106 events
- Drought in Wisconsin, February 1 to 28, 20104 events
- Flooding in Arkansas, February 1 to 28, 20104 events
- Flooding in Illinois, February 1 to 14, 20104 events
- Winter Storm in Wyoming, February 1, 20103 events
- Flooding in Kentucky, February 1 to 4, 20102 events
- Flooding in Indiana, February 1 to 3, 20102 events
- Winter Storm in Montana, February 1, 20102 events
- Flood in Maine, February 1 to 2, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220936, 220937, 220938, 220939, 220940, 220941, 220942.